Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Length of treatment
Feb 26, 2006

I have been on the same treatment for several years amd ot seems to be working well (Combivir & Sustiva). How long should I stay on the same regimine?

Thanks!!!

Response from Dr. Young

Thanks for your post.

I'm a big believer in the aint-broke-don't-fix school. If you've been on your successfully on your current regimen for multiple years, it's unlikely that you have significant difficulties with your side effects or toxicities.

Any switch to a new set of medications comes with the uncertainty of new side effects or worse, possible issues related to drug potency and the risk of treatment failure. If you've been doing well for years on your current regimen, it's very unlikely that you'll experience treatment failure on the same regimen any time in the near-term future. I still have a select group of patients who are still taking their first three-drug combo; going on 10 years now, despite apparent improvements in their treatment options.

So, in order to fully assess risks and benefits, these negatives must be offset by a greater set of potential benefits-- benefits such as improved adherence (for example, going from twice-daily to once-daily regimen) or improving the short- or long-term side effect profile. Some patients have been "stable" on regimens for a long time, but have but up with low-grade side effects that impact activities of daily living or require other medical interventions (or medications) to minimize drug-related side effects. These are the patients in my practice who frequently benefit from stable switching of medications.

What are the vulnerabilities of your current regimen? Combivir can be associated with fatigue, nausea, headaches and a slightly increased risk of fat loss; efavirenz (Sustiva) is associated with mood instability (for example, depression) or poor sleep quality. Lastly, yours is a twice daily regimen, and once-daily options are available now. If you're having long-term issues with these, it might be worth discussing your symptoms with your doctor.

Good luck, good health, BY



Previous
Meds without HIV
Next
Questions about Complete Body Cleanse

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement